Ohio, 2017

Flood and Hail in Ohio, July 7, 2017

July 7, 2017 · NWS CLE · 22 events in 12 counties and zones

A cold front approaching the area from Michigan triggered some convection over central Ohio during the midday of the 7th. Dew points were in the 60s and increasing shear supported developing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$247,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front approaching the area from Michigan triggered some convection over central Ohio during the midday of the 7th. Dew points were in the 60s and increasing shear supported developing storms. A severe thunderstorm watch was in effect from 10 am through 5 pm. Numerous severe thunderstorm warnings and flood warnings were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 5:08 AM EST, 37 minutes earlier.

Area forecast discussion, Jul 7, 5:08 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
608 AM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front over Wisconsin will move southeast across the area
this afternoon and evening. High pressure will shift east over
the region by Saturday night then weaken by Tuesday as a weak
cold front sinks southward across the area for Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Only changes with this early morning update was to account for
the showers/thunderstorms that are surviving into the Toledo
area.

Original discussion...Complex across lower Michigan in the
pre-dawn hours is healthy, but is expected to weaken as it
reaches the OH border. Environment becomes increasingly
unfavorable as it nears our county warning area. So, question is
how much of a PoP does this warrant and how far east? Latest
hi-res models take the weakening convection across the lake and
into northern OH. Previously it was suppose to affect mainly the
I-75 corridor. Will monitor near term trends and tweak
accordingly. Bigger questions revolve around how this afternoon
turns out and this is dependent upon how the morning evolves.
Will morning convection limit storm potential or will enough
breaks in the overcast occur and storms initiate on old
boundaries laid out by this mornings convection. There is decent
model agreement that convection will initiate by early to mid
afternoon and spread southeast through the remainder of the
afternoon and early evening hours focused primarily from
Cleveland to Youngstown and points south and west. Instability
and shear ingredients present for the risk of severe storms.
Entire area remains within the slight risk area. High
temperatures will also be tricky and a 10 degree spread in model
guidance reveals that as well. Went middle of the road with
lower 80s.

Most of the rough weather is expected to be through the area by
mid evening. A few lingering showers possible along the true
cold front to cross later tonight.

Cold advection and the upper trough overhead may yield a few
lake enhanced showers early Saturday across far NE OH/NW PA.
High temperatures will be in the mid 70s. Partial clearing will
begin to take place from west to east.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will be ridging into the region from the Ohio River
Valley Saturday night and should persist into Sunday. A warm front
should be located north of the lake on Sunday and remain there into
Monday. The uncertainty is how much jet energy will move toward
the region Sunday afternoon through Monday night. Models all differ
on the timing of each ripple that moves through the upper level
trough so it will be difficult to pinpoint the shower/thunderstorm
development. Chances should increase into Monday afternoon into the
overnight as a weakening cold front drifts toward Lake Erie.

Temperatures through the short term will be near seasonal averages.
However if we end up with more convective debris cloudiness Sunday
or Monday highs could be slightly lower.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper level trough persists into the long term with a frontal
boundary wobbling across the region. Timing and locations of any
thunderstorms will be driven by mesoscale processes. Isolated to
scattered coverage of thunderstorms is possible every day. Otherwise
skies will vary from partly to mostly cloudy with highs very close
to seasonal averages.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Narrow area with combination of clearing and light winds
yielding some MVFR BR and some MVFR ceilings right from the
start of the TAFs. This is not expected to persist as winds
begin to pick up out of the southwest. Convection upstream
across Ontario and Michigan expected to weaken as it nears the
area, but do have some VCTS in for TOL/FDY/MFD early this
morning. Main event though will be this afternoon as convection
bubbles up on local boundaries and with a prefrontal trough.
Initiation is expected around 17Z across MI/NW OH/nrn IN. A
number of the hi-res models focusing the best chances of
stronger convection from TOL/FDY/MFD/CAK. Non-VFR within the
thunderstorms for sure. With TS 10+ hours out yet, have VCTS.
Some of the TS could be strong to locally severe with wind gusts
the greatest threat and some hail possible too. Most of worst
activity should be over by about 02Z. MVFR cigs/vsby possible
for the second half of Friday night. Winds outside of
thunderstorms southwest veering west- northwest behind the front
with minor gusts to 25 knots.

OUTLOOK...Non-VFR possible at times Sun Night thru Tue.

&&

.MARINE...
Southwesterly winds will increase ahead of a cold front today. This
will allow waves to build to near small craft advisory levels from
Willowick to Ripley. A cold front moves across the lake this evening
with winds shifting to the northwest. Cold advection in the wake of
the front will allow slightly higher wind speeds to work down to the
lake surface. Winds likely get high enough for a few hours on
Saturday to warrant a small craft advisory.  High pressure builds
onto the lake from the Ohio River Valley Saturday night and persists
into Sunday. A warm front will be near the north shore of Lake Erie
Sunday night into Monday with southwesterly winds increasing as the
next area of low pressure takes shape over the western Great Lakes.
There is uncertainty on where this warm front will be located Sunday
night into Monday which could have significant impacts on the wind
direction.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...Oudeman
MARINE...Mullen/Oudeman
Hazardous weather outlook, Jul 7, 3:21 AM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
421 AM EDT Fri Jul 7 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
421 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Some of the thunderstorms that develop this afternoon and evening may
be strong to severe. Damaging thunderstorm winds will be the primary
threat. Locally heavy rain is possible. These storms will be
associated with a cold front that will cross the area later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jul 7, 5:17 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
617 AM EDT FRI JUL 7 2017

OHZ017-018-027-071100-
Seneca-Wyandot-Hancock-
617 AM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
NORTHEASTERN WYANDOT AND EAST CENTRAL HANCOCK COUNTIES...

At 616 AM EDT, a strong thunderstorm was located near Arcadia, or
near Fostoria, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tiffin, Fostoria, Bloomville, Sycamore, New Riegel and Carey.

LAT...LON 4116 8344 4105 8297 4099 8302 4099 8311
      4087 8311 4082 8315 4101 8353
TIME...MOT...LOC 1016Z 299DEG 25KT 4107 8342

Oudeman
Local storm report, Jul 7, 5:33 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     5 N RENO BEACH          41.73N 83.28W
07/07/2017  M43.00 MPH       LEZ142             OH   BUOY

            BUOY 45165

&&

OUDEMAN

The radar

The Cleveland radar (KCLE), 58 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Hail, Erie

When
July 7, 5:45 AM EST
Where
Erie County, Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -82.550

Penny sized hail was observed.

Thunderstorm Wind, Lorain

When
July 7, 6:18 AM EST to 6:30 AM EST
Where
Lorain County, Elyria
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.370, -82.100

Thunderstorm winds downed several trees across Lorain County. A couple roads in the Elyria area were blocked by fallen trees.

Thunderstorm Wind, Crawford

When
July 7, 6:20 AM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.800, -82.980

Thunderstorm winds downed a few trees and power lines.

Thunderstorm Wind, Ashland

When
July 7, 6:32 AM EST
Where
Ashland County, Nova
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.030, -82.320

Thunderstorm winds downed a tree.

Thunderstorm Wind, Richland

When
July 7, 6:40 AM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.770, -82.520

Thunderstorm winds downed a few trees across Richland County.

Thunderstorm Wind, Richland

When
July 7, 6:40 AM EST
Where
Richland County, 2 mi SW of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.650, -82.607

Thunderstorm winds downed a large tree near Lexington.

Thunderstorm Wind, Ashland

When
July 7, 6:50 AM EST
Where
Ashland County, 2.38 mi S of Mifflin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.736, -82.362

Thunderstorm winds downed a tree south of Mifflin along State Route 603.

Thunderstorm Wind, Cuyahoga

When
July 7, 6:50 AM EST
Where
Cuyahoga County, 2 mi SE of Parma
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.380, -81.693

A trained spotter measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Cuyahoga

When
July 7, 6:50 AM EST
Where
Cuyahoga County, North Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.320, -81.730

Thunderstorm winds downed a tree on Apollo Drive.

Thunderstorm Wind, Medina

When
July 7, 7:00 AM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -81.870

Thunderstorm winds downed several trees across Medina County.

Thunderstorm Wind, Summit

When
July 7, 7:02 AM EST
Where
Summit County, Richfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.230, -81.630

Thunderstorm winds downed a couple of trees near Richfield along Columbia Road.

Thunderstorm Wind, Summit

When
July 7, 7:04 AM EST
Where
Summit County, Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.180, -81.620

Thunderstorm winds downed a tree along Granger Road.

Hail, Hancock

When
July 7, 9:37 AM EST
Where
Hancock County, Vanlue
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.980, -83.480

Penny to quarter sized hail was observed.

Hail, Hancock

When
July 7, 10:04 AM EST
Where
Hancock County, Van Buren
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.130, -83.650

Nickel sized hail was observed.

Hail, Hancock

When
July 7, 10:05 AM EST
Where
Hancock County, Van Buren
Measured
1 in hail
Reported by
Post Office
Coordinates
41.130, -83.650

Hail as large as quarters was reported.

Thunderstorm Wind, Wyandot

When
July 7, 11:00 AM EST
Where
Wyandot County, Nevada
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.820, -83.130

Thunderstorm winds snapped a large tree.

Thunderstorm Wind, Crawford

When
July 7, 11:21 AM EST
Where
Crawford County, 6 mi SW of Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.739, -83.061

Thunderstorm winds downed some trees and power lines over the southwestern portion of Crawford County.

Hail, Crawford

When
July 7, 11:24 AM EST
Where
Crawford County, 0.5 mi E of Bucyrus Crwfrd Co Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.770, -82.960

Nickel sized hail was observed just east of the Crawford County Airport.

Thunderstorm Wind, Marion

When
July 7, 11:35 AM EST
Where
Marion County, Caledonia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.630, -82.970

Thunderstorm winds downed several trees and large limbs in the Caledonia area.

Thunderstorm Wind, Richland

When
July 7, 12:10 PM EST to 12:15 PM EST
Where
Richland County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.580, -82.420

Thunderstorm winds downed several trees and a couple utility poles in Worthington Township at the southeast end of Richland County. Scattered power outages were reported in the area.

Flood, Wyandot

When
July 7, 12:15 PM EST to 1:30 PM EST
Where
Wyandot County, 1.08 mi WNW of Nevada to 0.77 mi SW of Nevada
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.829, -83.147

A cluster of thunderstorms in Indiana moved into central Ohio midday. These storms had high rainfall rates. The hardest hit community was Nevada in Wyandot County around 115 pm. Radar estimates of 3-5 inches fell. Several basements on Morrison Street were inundated due to widespread overland flooding up to a foot deep. State Route 231 was closed in and around town due to high water. Several County roads were closed across the county. There were numerous basements and roads flooded in the area.

Thunderstorm Wind, Knox

When
July 7, 12:20 PM EST to 12:30 PM EST
Where
Knox County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.400, -82.480

Thunderstorm winds downed a few trees in the Mt. Vernon area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713519, 713529, 713525, 713521, 713520, 713530, 713523, 713524, 713531, 713526, 713528, 713527, 713534, 713535, 713544, 713541, 713539, 713536, 713540, 713543, 709950, 713542.